Florida, 2006Rip Current in Florida, August 20, 2006
August 20, 2006 · NWS MLB · 1 event in 1 county or zone
1 rip current, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Aug 20, 9:30 AM EST, 1 hour 30 minutes earlier.
Area forecast discussion, Aug 20, 9:30 AM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
1030 AM EDT SUN AUG 20 2006
.DISCUSSION...
...HIGHER COVERAGE OF SHOWERS/STORMS EXPECTED THIS AFTERNOON...
CURRENT...WEAK SFC VORTEX INLAND OVER ERN GA THIS MORNING...WHILE
SFC METARS SHOW A WEAK LOW LEVEL RIDGE AXIS NR A DAB-OCF LINE THIS
MORNING. ELONGATING VORT CENTER ELONGATING ASCD WITH AN UPPER LOW
EXTENDS FROM NORTH OF THE BAHAMAS ACROSS SOUTH FL.
TODAY...CWA WILL HAVE FULL SUN TO WORK ON THE LOCAL AIR MASS...
WHILE MORNING RAOBS SHOW ABOUT 1.6 TO 1.8 OF PWAT OVER THE STATE.
WHILE WATER VAPOR AND SHORT RANGE GUIDANCE SHOWS CONDS A LITTLE
DRIER ACROSS THE NORTH/INTR...THE SFC-H70 FLOW IS A LITTLE MORE
VEERED IN THAT AREA...SO EXPECT BDRY INTERACTIONS/SLOW INLAND PUSH
OF ECSB TO COMPENSATE FOR THIS. CONSEQUENTLY...HAVE GONE WITH 50
POPS FOR VOLUSIA/BREVARD/I.R. COS...AND 60 ELSEWHERE.
PRESENCE OF DRY AIR ALOFT AND SLIGHT MID LEVEL COOLING WILL ENHANCE
INSTABILITY AND HENCE STORM STRENGTH TODAY...WITH STRONG TO PSBLY
MARGINAL SVR STORMS (GUSTY WINDS/HAIL). THIS THREAT HAS BEEN WELL
OUTLINED IN HWO/GRAPHICAL HWO PRODS...SO NOT MUCH TO TWEAK THERE.
THU-SAT...TROUGH FORECAST TO FILL OVER THE EASTERN U.S. AND ALLOW
DEEP LAYER RIDGE TO BUILD BACK TO THE NORTH AND PROVIDE LOW/MID
LEVEL SOUTHEAST FLOW. MID/UPPER DRYING AHEAD OF NEXT TUTT CELL
FORECAST TO START OVERSPREADING THE AREA THU. MEX MOS SHOWING POPS
AROUND 40 PERCENT WHICH AGREES WITH CURRENT FORECAST SO WONT MAKE
ANY CHANGES. FUTURE FORECASTS MIGHT LOOK AT LOWERING COASTAL POPS
AS INTERIOR SECTIONS LOOK MORE FAVORABLE FOR AFTERNOON STORMS.
THERE COULD ALSO BE SOME NOCTURNAL COASTAL SHOWERS BUT WONT
INTRODUCE YET.
&&
.MARINE...FAIRLY SLACK PGRAD IN PROXIMITY OF RIDGE AXIS. AS A RESULT
...LOCAL BUOY/C-MAN OBS SHOW SE-S WINDS 8-10KTS WITH SEAS NR 2FT.
WINDS WILL BE A SCOSH HIGHER INVOF LCL SEA BREEZE CIRC...BUT WILL
REMAIN BELOW 15KT.
&&
.AVIATION...(PREV) COVERAGE OF TSRA SHOULD BE ABOVE HIGHER ACROSS
LCL AERODROMES TODAY AND HAVE INCLUDED BOTH VCTS AND TEMPO TSRA FOR
ALL TERMINALS TO HIGHLIGHT THIS. ACTIVITY WILL LIKELY LINGER A BIT
LONGER INVOF MCO-SFB-DAB THIS EVENING. WITH THE LIGHT FLOW...AREAS
THAT RECEIVE RAINFALL TODAY MAY AGAIN EXPERIENCE A FEW HRS OF LATE
NIGHT MVFR MIST AFTER 08Z MON.
&&
.MLB WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SHORT TERM...CRISTALDI
LONG TERM....KELLY
Hazardous weather outlook, Aug 20, 4:00 AM EST, 7 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
500 AM EDT SUN AUG 20 2006
AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147-
210900-
COASTAL VOLUSIA-COCOA BEACH TO JUPITER INLET 20 NM TO 60 NM OFFSHORE-
COCOA BEACH TO JUPITER INLET OUT TO 20 NM-
FLAGLER BEACH TO COCOA BEACH 20 NM TO 60 NM OFFSHORE-
FLAGLER BEACH TO COCOA BEACH OUT TO 20 NM-INDIAN RIVER-
INLAND VOLUSIA-MARTIN-NORTHERN BREVARD-NORTHERN LAKE-OKEECHOBEE-
ORANGE-OSCEOLA-SEMINOLE-SOUTHERN BREVARD-SOUTHERN LAKE-ST. LUCIE-
500 AM EDT SUN AUG 20 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.
.DAY ONE...TODAY AND TONIGHT
...THUNDERSTORM IMPACT...
THE ATMOSPHERE WILL BECOME INCREASINGLY UNSTABLE THIS AFTERNOON AS AN
AREA OF LOW PRESSURE IN THE UPPER LEVELS OF THE ATMOSPHERE MOVES
TOWARDS THE PENINSULA. SHOWERS AND THUNDERSTORMS WILL DEVELOP LATER
THIS MORNING BEFORE BECOMING MORE WIDESPREAD THIS AFTERNOON. THE
STRONGEST STORMS...LOCATED MAINLY SOUTH OF A LINE STRETCHING FROM
KISSIMMEE TO MELBOURNE...WILL BE CAPABLE OF PRODUCING HEAVY RAIN...
FREQUENT LIGHTNING...WIND GUSTS UP TO 45 MPH AND SMALL HAIL.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
SCATTERED SHOWERS AND STORMS WILL REMAIN A THREAT THROUGH MUCH OF THE
WEEK. DRIER CONDITIONS ARE EXPECTED BY EARLY NEXT WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
Rip Current, Volusia
- When
- August 20, 11:00 AM EST
- Where
- Volusia forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- NEWSPAPER
- Coordinates
- 29.063, -81.149 (the zone’s center; the record gives no point)
A 57 year old woman drowned in a rip current at Daytona Beach Shores.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Texas, August 20 to 21, 20061 death · $125,000 · 11 events
- Lightning Strike in Arizona, August 20, 20061 death · 1 injured · 1 event
- Damaging Wind in South Carolina, August 20, 20061 death · 50 kt wind · 1 event
- Hail and Damaging Winds in Arkansas, August 20, 20061 injured · $110,000 · 61 kt wind · 12 events
- Damaging Winds and Lightning Strikes in Georgia, August 20, 2006$96,000 · 50 kt wind · 9 events
- Flood and Damaging Winds in Massachusetts, August 20, 2006$75,000 · 50 kt wind · 7 events
- Flash Flooding and Hail in South Dakota, August 20, 20061.75 in hail · 21 events
- Damaging Wind in North Dakota, August 20, 2006$25,000 · 74 kt wind · 1 event
- Damaging Winds in Kentucky, August 20, 200652 kt wind · 11 events
- Damaging Wind in Tennessee, August 20, 2006$15,000 · 60 kt wind · 1 event
- Damaging Wind in Tennessee, August 20, 2006$15,000 · 60 kt wind · 1 event
- Hail in North Dakota, August 20, 20061.75 in hail · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5525751.